Alert archive / West Virginia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 16, NWS Charleston, WV

April 10, 2009Wayne County, West Virginia; Lawrence County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at Apr 10, 2009, 5:38 PM EDT for Wayne County, West Virginia; Lawrence County, Kentucky. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 10, 2009, 5:38 PM EDT (21:38 UTC)
Expired
Apr 10, 2009, 6:45 PM EDT
In force
67 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Lawrence County, KY, Wayne County, WV

The radar

The Charleston,WV radar (KRLX), 78 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 465 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
465 m²/s²
0-3 km storm-relative helicity
808 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 3:21 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 10, 3:21 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
321 PM EDT FRI APR 10 2009

.SYNOPSIS...
LOW PRESSURE SYSTEM MOVES THROUGH THIS EVENING. HIGH PRESSURE
TAKES CONTROL FOR THE EASTER WEEKEND.  ANOTHER LOW PRESSURE SYSTEM
EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
TORNADO WATCH IN EFFECT FOR DICKENSON AND BUCHANAN COUNTIES IN VA
UNTIL 02Z. LOW PRESSURE SYSTEM WILL CROSS EAST TONIGHT...WHILE
WEAKENS. THIS WEAKENING WILL DIMINISH THE THREAT FOR SEVERE WEATHER
TO EXTEND FURTHER OVERNIGHT. SUPERCELL COMPOSITE PARAMETER SUGGESTS
GOOD CHANCE FOR SEVERE WEATHER. WITH FREEZING LEVEL ABOUT
9KFT...FIGURED REFLECTIVITY CORES REACHING 25KFT AND ABOVE WILL
PRODUCE SEVERE HAIL. RUC13 SEEMS TO BE REPRESENTATIVE OF THE SEVERE
CONDITIONS STARTING ACROSS NORTHEAST KY...SOUTHEAST OH...AND THE
SOUTHWEST PORTIONS OF WV THIS AFTERNOON. EXPECT MARGINAL SEVERE
STORM THIS AFTERNOON AND EVENING MAINLY ACROSS THE SOUTHEAST
OH...CENTRAL AND SOUTHERN WV...AND SOUTHWESTERN VA THROUGH THIS
EVENING.

PREVIOUS POP/WX GRIDS HAD A GOOD TIMING ON STORMS MOVING INTO THE
AREA FROM THE SOUTHWEST...AND THEN LATER TONIGHT WITH THE LOW
PRESSURE SYSTEM CROSSING EAST.

PREVIOUS TEMPERATURES ALSO LOOK GOOD...ALTHOUGH THERE ARE TRICKY
SINCE THE PASS OF THE LOW AND COLD FRONT WILL BRING COOLER AIR TO
THE REGION. HOWEVER...RAINFALL WILL INCREASE THE LOW LEVEL MOISTURE
IMPEDING TEMPS  TO LOWER TOO MUCH. FIGURED MID TO UPPER 40S ACROSS
THE LOWLANDS...RANGING TO LOWER 40S HIGHER ELEVATIONS AND EXTREME
NORTHWEST.

LATER HALF OF TONIGHT WILL SEE LINGERING LIGHT RAIN OR SHOWERS IN
LOW CLOUDS.  CLOUDS LIFT WITH DRYING MOVG S THRU SE OHIO INTO MID
OHIO VALLEY ARND PKB.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
MODELS CONTINUE IN GOOD AGREEMENT SHOWING THE DEEPER MOISTURE
HAVING PULLED EAST WITH THE UPPER LEVEL SHORTWAVE TROUGH.  COULD
STILL SEE A LINGERING SHOWER WITH THE NW FLOW...BUT WITH THE
MOISTURE DEPTH DECREASING...ANY LINGERING SHOWERS SHOULD DISSIPATE
QUICKLY AFTER 12Z.  FROM THAT POINT FORWARD...THE STRONG UPPER LEVEL
VORTEX OVER NEW ENGLAND WILL SLIDE SE AND KEEP THE COOL NW FLOW
ALOFT IN PLACE THROUGH SUNDAY NIGHT.  THIS AIR MASS WILL BE VERY DRY
AND SHOULD ALLOW FOR CLEAR SKY AND CALM WINDS SATURDAY NIGHT.  THIS
WILL ALLOW TEMPERATURES TO DROP BELOW FREEZING SO A FREEZE WARNING
MAY BE NEEDED.  FOR TEMPERATURES...THE COOLER MET LOOKED MORE
REASONABLE SATURDAY NIGHT.

ON EASTER SUNDAY...THE DRY AIR AND HIGH PRESSURE WILL ALLOW FOR
ABUNDANT SUNSHINE AND DRY WEATHER.  WITH THE SUNSHINE...THOUGHT THAT
TEMPERATURES WOULD BE ABLE TO RECOVER SO LEANED TOWARD THE WARMER
MAV NUMBERS.

ON SUNDAY NIGHT...THE MODELS BEGAN TO DIVERGE WITH THE NAM HOLDING
ON THE DRY HIGH PRESSURE ONE MORE NIGHT WHILE THE GFS BEGINS TO
RETURN THE HIGH LEVEL MOISTURE AND CIRRUS CLOUDS TO THE REGION.  THE
TREND OVER THE LAST FEW DAYS WAS TO BE A LITTLE SLOWER WITH THIS
WAVE TO HAVE GONE DRY AND DID NOT INCREASE THE SKY COVER MUCH UNTIL
AROUND 12Z.  AS A RESULT SHOULD SEE GOOD RADIATIONAL COOLING
CONDITIONS MUCH OF THE NIGHT SO LEANED TOWARD THE COOLER MET NUMBERS.

ON MONDAY...THE MOISTURE BEGINS TO INCREASE FROM THE TOP DOWN.  AS
THE ISENTROPIC LIFT INCREASES...SHOULD SLOWLY SEE RAIN SHOWERS
DEVELOP ACROSS THE SOUTHERN COAL FIELDS AND SPREAD NORTHWARD IN THE
AFTERNOON HOURS.  STILL NOT CONFIDENT THAT THE MOISTURE AND LIFT DO
NOT SPLIT...ESPECIALLY WITH THE SE FLOW IN ADVANCE OF THE SYSTEM.
SO HAVE GONE WITH LIKELY POPS IN THE EXTREME SOUTH...BUT HELD TO
CHANCE FURTHER NORTH.  FOR TEMPERATURES RAN CLOSE TO THE MEX...WHICH
WAS NEAR PREVIOUS FCST.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
ANOTHER PACIFIC SYSTEM MOVING IN FROM THE WEST BRINGING IN A FRONTAL
SYSTEM FROM SOUTHERN PLAINS INTO THE MIDDLE OHIO RIVER VALLEY. BOTH
THE GLOBAL AND THE EUROPEAN TRYING TO DEFINE A WARM FRONT MOVING IN
MONDAY NIGHT. COULD SEE SOME UPPER LEVEL DISTURBANCES AHEAD OF THE
COLD FRONT IN THE WARM SECTOR...PROMPTING THE POPS MONDAY NIGHT AND
TUESDAY. ADDED THE CHANCE FOR THUNDERSTORMS AS WELL...BUT KEPT THEM
MODEST FOR NOW UNTIL WE CAN BETTER SEE THE DYNAMICS AND
THERMODYNAMICS ASSOCIATED WITH IT. THIS PARTICULAR SYSTEM COULD
LINGER AS THE UPPER LEVEL LOW IS SLOW TO PULL OFF TO THE
EAST...WHILE THE SURFACE LOW EXITS IN A QUICKER FASHION.

WEAK HIGH PRESSURE SLIDES IN BEHIND THE FRONT...WITH THE NEXT SYSTEM
SLATED FOR THE WEEKEND. WILL CONTINUE WITH THE TREND OF MODEST COOL
AND WARM SWINGS IN TERMS OF TEMPERATURES WITH THE LACK OF ANY
SIGNIFICANT ADVECTION EITHER WAY.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
18Z FRIDAY THROUGH 18Z SATURDAY...
SATELLITE IMAGES SHOW AN AREA OF CLEAR SKIES MOVING INTO SOUTHEAST
OH AND WV EARLY THIS AFTERNOON. VFR CONDITIONS WILL PREVAIL UNDER
THIS CLEAR SKIES. LIGHT GUSTY SHOWERS WILL EXIT THE CKB AND EKN
REGION EARLY IN THE PERIOD FOLLOWED BY THE CLEARING. HOWEVER...THE
CLEARING WILL PROVIDE SFC HEATING...DESTABILIZING THE
ATMOSPHERE...AND ALLOWING THUNDERSTORMS TO DEVELOP. A BROAD LINE OF
THUNDERSTORMS ALREADY OVER CENTRAL KY...WILL CONTINUE TO MOVE
NORTHEAST AND EAST INTO THE AREA OF CLEARING. THIS WILL KEEP STORMS
GOING INTO THE AREA TO AFFECT SOUTHEAST OH...MAINLY HTS...AND PKB
THIS AFTERNOON. STORM ACTIVITY COULD SPREAD EAST TO AFFECT CRW AND
BKW BY MID AFTERNOON.

ANOTHER AREA OF STRONG THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THIS
EVENING BRINGING ANOTHER ROUND OF GUSTY WINDS AND PERHAPS SEVERE
STORMS MAINLY NEAR HTS...CRW...AND BKW.

IFR/MVFR CONDITIONS ARE EXPECTED ALONG HEAVY SHOWERS AND
THUNDERSTORMS PATH.

LATER OVERNIGHT...BEHIND THE STORM ACTIVITY...CEILINGS WILL LOWER TO
MVFR AROUND 1200 FEET AT MANY SITES...ESPECIALLY THOSE THAT RECEIVE
MODERATE RAIN DURING THE AFTERNOON HOURS. IFR CEILINGS AND VSBY ARE
POSSIBLE ALONG THE MOUNTAIN SITES TOWARD DAWN. BY 14Z SATURDAY HAVE
CEILINGS LIFTING TO MVFR AND THEN TO VFR SPREADING FROM WEST TO
EAST.

AVIATION OUTLOOK /BEYOND 18Z SATURDAY/...
NO IFR CONDITIONS EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...26/ARJ/ESS
NEAR TERM...ARJ
SHORT TERM...ESS
LONG TERM...26
AVIATION...ARJ
Hazardous weather outlook, Apr 10, 3:39 AM EDT, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
339 AM EDT FRI APR 10 2009

KYZ101>103-105-OHZ086-087-WVZ005>008-013>016-024>027-110745-
GREENUP-CARTER-BOYD-LAWRENCE KY-GALLIA-LAWRENCE OH-WAYNE-CABELL-
MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-MINGO-LOGAN-BOONE-CLAY-
339 AM EDT FRI APR 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING COULD
REACH SEVERE LIMITS...WITH EITHER STRONG WIND GUSTS OR LARGE HAIL.

RAINFALL MAY BE HEAVY FOR A TIME THIS EVENING. CURRENTLY NO
SIGNIFICANT FLOODING IS FORECAST. IF A SMALL REGION BECOMES FAVORED
BY MORE CONTINUOUS RAIN THIS EVENING...THAN SMALL STREAM FLOODING
COULD OCCUR. IF THAT THREAT INCREASES...A FLOOD WATCH COULD BE POSTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FROST AND / OR FREEZE IS POSSIBLE SATURDAY NIGHT UNDER
CLEAR...CALM CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-075-076-083>085-WVZ009>011-017>019-110745-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-WOOD-
PLEASANTS-TYLER-WIRT-CALHOUN-RITCHIE-
339 AM EDT FRI APR 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FROST AND / OR FREEZE IS POSSIBLE SATURDAY NIGHT UNDER
CLEAR...CALM CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ020-028>032-038>040-046-047-110745-
DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
339 AM EDT FRI APR 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ033>037-110745-
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
339 AM EDT FRI APR 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING COULD
REACH SEVERE LIMITS...WITH EITHER STRONG WIND GUSTS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KTB

In the hours before

Special weather statement, Apr 10, 1:08 PM EDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
108 PM EDT FRI APR 10 2009

WVZ030>032-039-040-047-101815-
BARBOUR-HARRISON-LEWIS-RANDOLPH-TAYLOR-UPSHUR-
108 PM EDT FRI APR 10 2009

...A SHOWER WITH STRONG WIND GUSTS WILL AFFECT BARBOUR...LEWIS...
RANDOLPH...SOUTHEASTERN HARRISON...TAYLOR AND UPSHUR COUNTIES...

AT 105 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SHOWER WITH STRONG WIND GUSTS LOCATED 15 MILES SOUTH OF WESTON...
MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS SHOWER.

THIS SHOWER WILL BE NEAR ROCK CAVE...STONEWALL JACKSON LAKE STATE
PARK...AND HELVETIA AROUND 115 PM...FRENCH CREEK...ALTON...
ALEXANDER...AND STONEWALL JACKSON LAKE STATE PARK AROUND 120 PM...
HORNER AROUND 125 PM...TALLMANSVILLE AND AND LORENTZ AROUND 130 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08
Local storm report, Apr 10, 3:49 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
349 PM EDT FRI APR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             5 SE OLIVE HILL         38.25N 83.10W
04/10/2009  E0.88 INCH       CARTER             KY   PUBLIC

&&

NW
Local storm report, Apr 10, 3:54 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
354 PM EDT FRI APR 10 2009

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             OLIVE HILL              38.35N 83.18W
04/10/2009  U0.25 INCH       CARTER             KY   PUBLIC

&&

NNNN
Special weather statement, Apr 10, 5:31 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
531 PM EDT FRI APR 10 2009

KYZ105-WVZ005-102200-
LAWRENCE-WAYNE-
531 PM EDT FRI APR 10 2009

...A STRONG THUNDERSTORM WILL AFFECT LAWRENCE AND WAYNE COUNTIES...

AT 528 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 9 MILES WEST OF BLAINE...MOVING
NORTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR MARTHA AROUND 540 PM...BLAINE AROUND 545
PM...HOUCKVILLE AROUND 550 PM...CHARLEY AROUND 555 PM AND YATESVILLE
LAKE STATE PARK AROUND 600 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 4:32 PM EDTSevere Thunderstorm WarningRLXCabell, Wayne43 min
Apr 10, 3:17 PM EDTSevere Thunderstorm WarningRLXBoyd, Carter, Lawrence43 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2009Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.